‘Benadryl Challenge’ lands teens in the hospital

FDA investigating 'Benadryl Challenge'

BIRMINGHAM, Ala. (WBRC) - The FDA has issued a warning on a popular social media challenge.

It’s a stunt that is landing kids all across the country in the hospital.

The “Benadryl Challenge” encourages teens to take large doses of the drug to induce hallucinations, but could cause serious side effects.

The FDA announced it was looking into reports of teens who ended up in emergency rooms.

Doctors warn that taking too much Benadryl can lead to severe health problems, like increased heart rate, a decrease in blood pressure, seizures, coma or even death.

The FDA said it has contacted Tik-Tok, and is urging them to remove videos of the challenge from its platform.

Meanwhile, local doctors said parents have to be vigilant.

“If they’re on social media, to make sure that they’re following their children, that they regularly check their child’s phone, their computer usage, whether that be reviewing the search history or you’re setting up some of these different phones and computers give you the ability to set different parental controls,” said Child Health Medical Director of the Jefferson County Department of Health, Dr. Khalilah Brown.

She said she hasn’t treated any patients who have taken large amounts of Benadryl, nor has she heard of any in our area.

But she added if you find your child becomes drowsy or unresponsive after taking Benadryl, call poison control immediately.

Copyright 2020 WBRC. All rights reserved.